Voice problems as side effects of inhaled corticosteroids in asthma patients - A prevalence study
2004 (English)In: Journal of Voice, ISSN 0892-1997, Vol. 18, no 3, 403-414 p.Article in journal (Refereed) Published
Voice disturbances in asthma patients may be caused by inhaled corticosteroids. In order to study the prevalence of such voice disturbances, a questionnaire was delivered to asthma patients at three asthma and allergy departments in Stockholm. The questionnaire consisted of 25 questions concerning the asthma disease symptoms, medication, voice function, and voice disturbances. A total of 350 questionnaires were delivered. Response frequency was 80%. There was a significant positive correlation between inhalation of cortison and voice disturbances. Most of the patients complained about hoarseness, followed by throat clearing, a lump in the throat, loss of voice, and less frequently, throat pain. There were no significantly differences between men and women. Elderly had more voice problems than young persons. Patients with voice-demanding professions had more problems than patients who used their voice to a lesser extent during the working day. There was a significant positive correlation between high cortison doses and voice problems as well as between voice problems and acid regurgitation.
Place, publisher, year, edition, pages
2004. Vol. 18, no 3, 403-414 p.
asthma, inhaled corticosteroids, prevalence, questionnaire, voice problems, hoarseness, voice demanding professions
Medical and Health Sciences
IdentifiersURN: urn:nbn:se:liu:diva-46180DOI: 10.1016/j.jvoice.2003.05.003OAI: oai:DiVA.org:liu-46180DiVA: diva2:267076